Vermont, 2001

Lightning Strike in Vermont, August 7, 2001

August 7, 2001 · NWS BTV · 1 event in 1 county or zone

A few trees were struck by lightning and fell. One tree fell on a house with structural damage reported.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

A few trees were struck by lightning and fell. One tree fell on a house with structural damage reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Aug 7, 2:00 PM EST, 6 hours 30 minutes earlier.

Area forecast discussion, Aug 7, 2:00 PM EST, 6 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
300 PM EDT TUE AUG 7 2001

CONVECTION HAVING A HARD TIME GETTING GOING TODAY ACROSS THE REGION
WITH ONLY WEAK AND SHALLOW FORCING HELPING WIDELY SCATTERED SHOWERS
DEVELOP.  WE HAD THOUGHT THAT ONCE THE CAP HAD BEEN PUNCTURED WE
WOULD SEE SOME VERTICAL DEVELOPMENT WITH THESE STORMS...BUT WERE
STILL ONLY SEEING A FEW SUCCESSFUL CELLS.  WILL ADD STRONGER WORDING
TO THE FIRST PERIOD OF THE ZONES NEVERTHELESS.

AFTER THIS EVENING...WEATHER SHOULD REMAIN RATHER QUIET OVERNIGHT
WITH CLEARING ENSUING AS A SLIGHTLY COOLER AND DRIER AIR MASS
OVERSPREADS THE AREA.  WEDNESDAY SHOULD TURN OUT MOSTLY SUNNY WITH
MAX TEMPERATURES GENERALLY IN THE 85-90F RANGE.  12 UTC AVN/ETA DRIVE
A WARM FRONT THROUGH NORTHERN NEW YORK STATE AND NORTHERN VERMONT
LATE WEDNESDAY NIGHT...SO HAVE ADDED SOME LOW CHANCE POPS FOR
SHOWERS AND ELEVATED THUNDERSTORMS.  ON THURSDAY...SETTING UP FOR
WHAT COULD BE THE HOTTEST DAY OF THIS CURRENT STRETCH.  ALTHOUGH IT
HAD BEEN LOOKING DRY ALL ALONG FOR THURSDAY...ETA SOUNDINGS NOW SHOW
THE CAP ERODING BY AFTERNOON AND A SIMILAR THERMODYNAMIC PROFILE AS
WERE SEEING THIS AFTERNOON.  SO HAVE ADDED CHANCE OF AFTERNOON
THUNDER ALL ZONES...AND WELL JUST HAVE TO SEE WHAT HAPPENS.

MEDIUM RANGE...HAVE KEPT LIKELY POPS FOR FRIDAY AS PRE-FRONTAL
TROUGH MOVES THROUGH THE AREA DURING THE PEAK HEATING HOURS.  STILL
NOT CONVINCED THIS WILL BE A WIDESPREAD RAIN EVENT FOR THE AREA...
BUT ANY CONVECTIVE SHOWERS WILL LEND SOME SHORT-TERM RELIEF.  COOLING
OCCURS FRIDAY NIGHT AS THE LONG-AWAITED FRONT FINALLY BURSTS
SOUTHWARD.  NO BIG MODEL DISCREPANCIES THROUGH SUNDAY...COOL...SUNNY
AND DRY SATURDAY AND SUNDAY.  MODELS DIVERGE EARLY NEXT WEEK WITH
THE TRACK OF ANY REINFORCING SHORTWAVES DRIVING THROUGH THE UPPER
TROUGH SETTLING ACROSS THE NORTHERN U.S.  FOR NOW...HAVE GONE DRY FOR
MONDAY AND TUESDAY.

ST. JEAN

.BTV...NONE.

In the hours before

Special weather statement, Aug 7, 3:30 PM EST, 5 hours before
NYZ026-027-029-030-034-035-VTZ009>012-080100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
430 PM EDT TUE AUG 7 2001

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR PORTIONS OF CENTRAL
AND SOUTHERN VERMONT AND NORTHERN NEW YORK THROUGH 9 PM...

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR THE VERMONT COUNTIES OR ADDISON AND ORANGE SOUTHWARD. IN NEW
YORK THE WATCH COVERS ESSEX...FRANKLIN AND ST LAWRENCE COUNTIES.
THIS WATCH IS IN EFFECT UNTIL 9 PM.

THUNDERSTORMS ACROSS NORTHERN NEW YORK WILL BE MOVING SOUTHEAST.
SOME OF THESE STORMS MAY CAUSE DAMAGING WINDS AND LARGE HAIL INTO
TONIGHT.

KEEP IN MIND...THAT A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS. ANYONE IN THESE AREAS SHOULD BE
ALERT FOR THREATENING WEATHER. SEVERE THUNDERSTORMS CAN AND
OCCASIONALLY DO PRODUCE TORNADOES.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR ANY
STATEMENTS OR WARNINGS THAT MAY BE ISSUED.

SFH

The radar

The Burlington radar (KCXX), 81 km away, was scanning. The volume nearest the first event began at 01:31 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Orleans

When
August 7, 8:30 PM EST to 9:00 PM EST
Where
Orleans County, North Troy
Property damage
$20,000
Reported by
NEWSPAPER
Coordinates
44.829, -72.244 (the zone’s center; the record gives no point)

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2001Every state in 2001This day in weather historyWarnings in Vermont, August 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5265831.